Utah, 2010

Winter Weather in Utah, November 14 to 16, 2010

November 14 to 16, 2010 · NWS GJT · 2 events in 2 counties and zones

A persistent and moist northwest flow aloft produced significant snowfall over the mountains of northeast Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent and moist northwest flow aloft produced significant snowfall over the mountains of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 14, 3:49 PM MST, 11 minutes earlier.

Area forecast discussion, Nov 14, 3:49 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 PM MST SUN NOV 14 2010

...PERSISTENT SNOWFALL FOR THE MOUNTAINS OF NORTHWEST COLORADO
THROUGH EARLY WEDNESDAY...

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
MOIST NORTHWEST FLOW ALOFT WITH EMBEDDED SHRTWVS WILL CONTINUE TO
BRING PERIODS OF LIGHT TO MODERATE SNOW TO THE NORTHERN MOUNTAINS
OVER THE NEXT 48 HOURS. CURRENT ADVISORY FOR THE NORTHERN MOUNTAINS
IN GOOD SHAPE WITH LIGHT SNOW CONTINUING TO FALL. SNOTELS AND SFC
REPORTS INDICATING AROUND 6 TO 12 INCHES HAVE FALLEN SO FAR OVER THE
ADVISED ZONES...WITH MUCH LIGHTER AMOUNTS AS WE WORK SOUTH INTO
THE CENTRAL MOUNTAINS. STILL ANTICIPATE A LULL IN ACTIVITY THIS
EVENING...BEFORE NEXT STRONGER WAVE WORKS SOUTHEAST INTO THE
REGION. HAVE BUMPED SNOWFALL AMOUNTS UP SLIGHTLY WITH THIS NEXT
WAVE...BUT STILL WITHIN WINTER ADVISORY AMOUNTS...WITH ANOTHER 8 TO
14 INCHES ANTICIPATED FOR THE NORTHERN MOUNTAINS. OROGRAPHIC
COMPONENT SLIGHTLY STRONGER WITH WIND SPEEDS FROM 15 TO 20 KTS AT
MOUNTAIN TOP LEVEL. ALSO EXPECT THIS SYSTEM TO DRAG PRECIPITATION
INTO OUR SOUTHERN MOUNTAINS WITH ORIENTATION BEING A BIT MORE NORTH
TO SOUTH VERSUS PREVIOUS SYSTEM. AS A RESULT...INCREASED POPS
SUBSTANTIALLY FOR THE CENTRAL AND SOUTHERN MOUNTAINS WITH SUB-
ADVISORY SNOWFALL AMOUNTS. THIS WAVE EXITS MONDAY EVENING...ALTHOUGH
ADDITIONAL ENERGY POISED TO MOVE THROUGH ON TUESDAY...SO EXPECT
LIGHT SNOWFALL TO CONTINUE FOR THE MOUNTAINS NORTH OF INTERSTATE
70.  VALLEY PRECIPITATION WILL REMAIN MORE ISOLATED TO SCATTERED IN
NATURE FOR MAINLY THE NORTHERN AND CENTRAL VALLEYS. DRY CONDITIONS
WILL CONTINUE DOWN SOUTH.

LITTLE CHANGE IN TEMPERATURES THROUGH THE PERIOD WITH READINGS
RUNNING ON THE COOL SIDE OF NORMAL THROUGH TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE FINAL DISTURBANCE IN A SERIES PASSES TUESDAY NIGHT WITH SHOWERS
ENDING ACROSS THE NORTHERN COLORADO MOUNTAINS ON WEDNESDAY.

WEDNESDAY-FRIDAY...A DEEPER UPPER LOW WORKS ITS WAY DOWN THE BC-WA-OR
COAST. THIS PUTS THE FORECAST AREA IN A MILD SW FLOW ALOFT THAT
STRENGTHENS EACH DAY AS THE GRADIENT TIGHTENS. THE REGION WILL SEE A
WARMING TREND...STRONGER IN THE MOUNTAINS WHILE THE VALLEYS REMAIN
GENERALLY CAPPED.

SATURDAY AND SUNDAY...BOTH THE EC AND GFS SHOW A SIGNIFICANT
DISTURBANCE WORKING THROUGH THE EASTERN PACIFIC ON THE WEST SIDE OF
THE LOW AND ROUNDING THE BOTTOM OF THE LOW ON SATURDAY. THIS OPENS
THE LOW AND BEGINS A PROGRESSION ACROSS THE GREAT BASIN. MODELS
REMAIN IN GOOD AGREEMENT WITH COLD ADVECTION STARTING ALOFT ALONG
WITH MOISTURE INCREASING. THERE IS A GOOD CHANCE OF SHOWERS WITH
BREEZY CONDITIONS AND GOOD MIXING IN THE VALLEYS.

&&

.AVIATION...
WIDESPREAD IFR CONDITIONS WILL OCCUR OVER THE NORTHERN AND CENTRAL
MOUNTAINS IN WESTERN COLORADO AS MOIST NORTHWEST FLOW BRINGS PERIODS
OF LIGHT SNOW. WORST HIT AREAS WILL BE STEAMBOAT SPRINGS AND
SURROUNDING MOUNTAINS.FROM INTERSTATE 70 SOUTH...EXPECT OCCASIONAL
MVFR TO LOCAL IFR CONDITIONS IN SNOW SHOWERS...MAINLY OVER THE
HIGHER ELEVATIONS AROUND KASE AND KEGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY FOR ZONES 004-013.
     WINTER WEATHER ADVISORY MIDNIGHT MST SUNDAY UNTIL MIDNIGHT
     MONDAY FOR ZONES 004-013.
UT...NONE.

&&

SHORT TERM...JDC
LONG TERM....JOE
AVIATION.....TGJT
Hazardous weather outlook, Nov 14, 6:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SUN NOV 14 2010

COZ001>014-017>023-UTZ022>025-027>029-151300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SUN NOV 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST SUNDAY FOR THE
MOUNTAINS OF NORTHWEST COLORADO...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT SUNDAY UNTIL
MIDNIGHT MONDAY FOR THE MOUNTAINS OF NORTHWEST COLORADO...

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF MODERATE SNOWFALL THROUGH THE WEEKEND OVER THE
FLATTOPS...ELKHEAD...AND PARK MOUNTAIN RANGES. A SNOW ADVISORY HAS
BEEN ISSUED. LIGHT SNOW SHOWERS WILL OCCUR OVER THE REST OF THE
NORTHERN AND CENTRAL MOUNTAINS TODAY...OTHERWISE NO SIGNIFICANT
WEATHER IS EXPECTED.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SNOW EXPECTED MONDAY THROUGH WEDNESDAY FOR THE NORTHERN AND
CENTRAL MOUNTAINS WITH SEVERAL INCHES OF NEW SNOW POSSIBLE.
REMAINING AREAS WILL SEE A MIX OF SUN AND CLOUDS THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 14, 4:00 PM MST to November 16, 5:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches was measured. Wind gusts of 30 to 60 mph produced local blizzard conditions. Stronger gusts included 71 mph at the Diamond Rim RAWS.

Winter Weather, Tavaputs Plateau

When
November 15, 12:00 AM MST to November 16, 9:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches was measured. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269381, 269382.